Alert archive / Indiana / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 1, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at May 2, 2018, 6:25 PM CDT for LaPorte County, Pulaski County, Starke County, Indiana. It was in force for 50 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 2, 2018, 6:25 PM CDT (23:25 UTC)
- Expired
- May 2, 2018, 7:15 PM CDT
- In force
- 50 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties LaPorte County, IN, Pulaski County, IN, Starke County, IN
The radar
The Northern Indiana radar (KIWX), 90 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 2, 6:57 PM CDT | TSTM WND GST 56 | 2 Sw Knox, IN | NO HAIL WITH STORM VIA TWITTER. |
| May 2, 7:10 PM CDT | TSTM WND DMG | 1 Wnw Lomax, IN | TREE DOWN ONTO ROADWAY. |
| May 2, 7:10 PM CDT | TSTM WND DMG | 2 N San Pierre, IN | 10-15 DIAMETER TREES DOWNED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 45 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.4 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1725 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 301 m²/s²
- 0-3 km storm-relative helicity
- 283 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
312
WUUS53 KIWX 022325
SVRIWX
INC091-131-149-030015-
/O.NEW.KIWX.SV.W.0001.180502T2325Z-180503T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
625 PM CDT WED MAY 2 2018
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
Northern Pulaski County in northwestern Indiana...
Starke County in northwestern Indiana...
Southwestern La Porte County in northwestern Indiana...
* Until 715 PM CDT
* At 624 PM CDT, a severe thunderstorm was located near Dunns Bridge,
moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Knox, North Judson, Hamlet, Winona, San Pierre and Ora.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4140 8693 4141 8655 4112 8654 4114 8693
TIME...MOT...LOC 2324Z 268DEG 30KT 4127 8701
HAIL...1.00IN
WIND...60MPH
$$
Brown1 follow-up statement
348
WWUS53 KIWX 022345
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
645 PM CDT WED MAY 2 2018
INC091-131-149-030015-
/O.CON.KIWX.SV.W.0001.000000T0000Z-180503T0015Z/
Pulaski IN-Starke IN-La Porte IN-
645 PM CDT WED MAY 2 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHERN PULASKI...STARKE AND SOUTHWESTERN LA PORTE COUNTIES...
At 645 PM CDT, a severe thunderstorm was located near North Judson,
or 8 miles west of Knox, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Knox, North Judson, Hamlet, La Crosse, Thomaston, Winona, San Pierre
and Ora.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4140 8693 4141 8655 4112 8654 4114 8693
TIME...MOT...LOC 2345Z 268DEG 30KT 4128 8677
HAIL...1.00IN
WIND...60MPH
$$
BrownWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:56 PM CDT, 3 hours 29 minutes earlier.
Area forecast discussion, May 2, 2:56 PM CDT, 3 hours 29 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 356 PM EDT Wed May 2 2018 .SYNOPSIS... Issued at 322 PM EDT Wed May 2 2018 A wet period is just ahead with periodic chances for showers and storms from tonight through Friday, with storms ending early Friday evening. A few strong to severe thunderstorms are possible, but widespread severe weather is not expected. Highs will be in the 70s Thursday through Saturday, then a little cooler Sunday with highs from 65 to around 70. Little if any rain is expected this weekend. && .SHORT TERM...(This Evening through Friday) Issued at 317 PM EDT Wed May 2 2018 Moisture has really increased from the south this afternoon with dew points climbing to around 60 degrees most areas. Any fire weather issues will end tonight with a widespread rain. Given moisture increasing from the south with steeper mid level lapse rates, surface based CAPEs per SPC analysis had climbed to around 1500 J/Kg over the southern sections of northern Indiana this afternoon. A stray shower or storm is possible over these area; however, better chances for showers & storms will be tonight as upstream convection organizes and moves east along a strong but slowly moving front. Severe weather parameters appear marginal tonight through Friday. The Storm Prediction Center has maintained a marginal risk for severe storms into Friday in this regard. There may be a break in the showers and storms Thursday before the second wave moves across the area late Thursday into Friday. Precipitable water values will rise above 1.5 inches per GFS and be close to climate maxes for this time of year through Thursday night. Widespread rainfall amounts between 1 and 2 inches are likely by late Friday. Locally heavy rainfall and rises on rivers are likely with some rivers possibly flooding. && .LONG TERM...(Friday Night through Wednesday) Issued at 317 PM EDT Wed May 2 2018 A tranquil period is ahead for the weekend into early next week. There is a good chance a weak system will bring some showers Sunday, but the rest of the period from Saturday through next Wednesday should be dry with temperatures close to normal. && .AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon) Issued at 123 PM EDT Wed May 2 2018 VFR at the onset of the forecast period with gusty southwest winds. Several chances of rain and thunderstorms during the period starting at 00z tonight through the end of the period. Conditions at times will drop to MVFR. Still some disagreement in storm timing but the potential is there for some thunderstorms to move over both TAF sites towards the end of the 18z TAF period. Kept out due to uncertainty. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...Skipper SHORT TERM...Skipper LONG TERM...Skipper AVIATION...Heidelberger Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 2, 4:19 PM CDT, 2 hours 6 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Northern Indiana 519 PM EDT Wed May 2 2018 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-031000- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 519 PM EDT Wed May 2 2018 /419 PM CDT Wed May 2 2018/ This hazardous weather outlook is for portions of southwest Michigan...northern Indiana and northwest Ohio. .DAY ONE...Tonight Scattered to numerous thunderstorms tonight. A few storms may approach severe limits with hail up to 1 inch and wind gusts to 60 mph this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Additional chances for thunderstorms exist toward Thursday evening and again Friday afternoon. A few strong storms are possible each period with an isolated severe risk possible. .SPOTTER INFORMATION STATEMENT... Spotters may be needed this evening. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx LMZ043-046-031000- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 519 PM EDT Wed May 2 2018 This hazardous weather outlook is for portions of The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...Tonight A few southwest gusts to 25 knots are possible this evening. Scattered to numerous are expected through evening. A strong to severe thunderstorm is possible this evening with gusty winds in excess of 35 knots and hail up to 1 inch in diameter. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Conditions hazardous to small craft may develop Thursday night into early Friday. Additional chances for thunderstorms exist Thursday afternoon and evening with an isolated strong to severe thunderstorm possible. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx
In the hours before
Special weather statement, May 2, 5:26 PM CDT, 59 minutes before
Special Weather Statement National Weather Service Northern Indiana 626 PM EDT WED MAY 2 2018 INZ006-007-022300- Lagrange-Steuben- 626 PM EDT WED MAY 2 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN STEUBEN AND EASTERN LAGRANGE COUNTIES... At 625 PM EDT, a strong thunderstorm was located near Lagrange, moving northeast at 40 mph. Winds in excess of 40 mph and dime size hail are possible with this storm. Locations impacted include... Angola, Lagrange, Flint, Woodruff, Crooked Lake, and Elmira. This includes the following highways... Interstate 69 in Indiana between mile markers 349 and 352. Interstate 80 in Indiana near mile marker 136. LAT...LON 4154 8535 4166 8545 4176 8514 4166 8497 TIME...MOT...LOC 2225Z 245DEG 33KT 4162 8534 NWS
Special weather statement, May 2, 5:44 PM CDT, 41 minutes before
Special Weather Statement National Weather Service Northern Indiana 644 PM EDT WED MAY 2 2018 MIZ081-022315- Hillsdale- 644 PM EDT WED MAY 2 2018 ...A STRONG THUNDERSTORM WILL AFFECT EASTERN HILLSDALE COUNTY... At 643 PM EDT, a strong thunderstorm was located 7 miles west of Hudson, moving east at 40 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Hillsdale, Hudson, Waldron, Betzer, Osseo and Frontier. LAT...LON 4172 8436 4171 8462 4199 8461 4203 8436 TIME...MOT...LOC 2243Z 255DEG 35KT 4187 8449 NWS
Special weather statement, May 2, 5:53 PM CDT, 32 minutes before
Special Weather Statement National Weather Service Northern Indiana 653 PM EDT WED MAY 2 2018 INZ012>015-022330- Marshall-Fulton-Pulaski-Starke- 653 PM EDT WED MAY 2 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PULASKI... NORTHWESTERN FULTON...SOUTHEASTERN STARKE AND SOUTHWESTERN MARSHALL COUNTIES... At 653 PM EDT/553 PM CDT/, a strong thunderstorm was located near Winamac, moving northeast at 40 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Winamac, Culver, Burr Oak, Ora and Bass Lake. LAT...LON 4102 8660 4114 8671 4133 8639 4120 8625 TIME...MOT...LOC 2253Z 231DEG 34KT 4110 8660 NWS
Special weather statement, May 2, 5:56 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Northern Indiana
656 PM EDT WED MAY 2 2018
INZ003-012>014-022330-
La Porte-Marshall-Pulaski-Starke-
656 PM EDT WED MAY 2 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN PULASKI...STARKE...
WEST CENTRAL MARSHALL AND SOUTHERN LA PORTE COUNTIES...
At 656 PM EDT/556 PM CDT/, a strong thunderstorm was located over
North Judson, or 8 miles west of Knox, moving northeast at 40 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Knox, North Judson, La Crosse, Hanna, Winona, Donaldson, and
Grovertown.
LAT...LON 4139 8693 4146 8658 4133 8637 4115 8667
4114 8672 4115 8693
TIME...MOT...LOC 2256Z 242DEG 33KT 4125 8678
NWSSpecial weather statement, May 2, 6:00 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Northern Indiana
700 PM EDT WED MAY 2 2018
INZ007-MIZ080-081-022330-
Steuben-Branch-Hillsdale-
700 PM EDT WED MAY 2 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN STEUBEN...
SOUTHEASTERN BRANCH AND HILLSDALE COUNTIES...
At 700 PM EDT, a strong thunderstorm was located near Reading, or 12
miles southwest of Hillsdale, moving east at 50 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Hillsdale, Hudson, Somerset, Cambria, Camden, and North Adams.
This includes the following highways...
Interstate 69 in Michigan between mile markers 1 and 8.
Interstate 80 in Indiana between mile markers 147 and 151.
LAT...LON 4181 8436 4167 8492 4185 8506 4207 8440
4207 8436
TIME...MOT...LOC 2300Z 249DEG 43KT 4181 8482
NWSSpecial weather statement, May 2, 6:11 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Northern Indiana
711 PM EDT WED MAY 2 2018
INZ017-018-022345-
Whitley-Allen-
711 PM EDT WED MAY 2 2018
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ALLEN AND
SOUTHEASTERN WHITLEY COUNTIES...
At 711 PM EDT, a strong thunderstorm was located near South Whitley,
or near Columbia City, moving northeast at 35 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Fort Wayne, Columbia City, Washington Center, Arcola, Dunfee,
and Collins.
This includes Interstate 69 in Indiana between mile markers 303 and
310.
LAT...LON 4111 8560 4122 8533 4110 8513 4101 8533
4100 8538 4100 8555
TIME...MOT...LOC 2311Z 247DEG 30KT 4106 8551
NWSThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 4:06 PM CDT | Special Weather Statement | IWX | Kosciusko | 24 min |
| May 2, 4:38 PM CDT | Special Weather Statement | IWX | Noble | 22 min |
| May 2, 4:41 PM CDT | Special Weather Statement | IWX | Steuben | 34 min |
| May 2, 5:01 PM CDT | Special Weather Statement | IWX | Steuben | 29 min |
| May 2, 5:26 PM CDT | Special Weather Statement | IWX | LaGrange | 34 min |
| May 2, 5:53 PM CDT | Special Weather Statement | IWX | Starke | 37 min |
| May 2, 5:56 PM CDT | Special Weather Statement | IWX | Starke | 34 min |
| May 2, 5:57 PM CDT | Special Marine Warning | IWX | 33 min | |
| May 2, 6:11 PM CDT | Special Weather Statement | IWX | Whitley | 34 min |
| May 2, 6:39 PM CDT | Severe Thunderstorm Warning | IWX | Elkhart, LaPorte, Saint Joseph | 51 min |
| May 2, 6:44 PM CDT | Special Weather Statement | IWX | Saint Joseph | 31 min |
| May 2, 6:56 PM CDT | Severe Thunderstorm Warning | IWX | Marshall, Starke | 49 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.